What if a medication that's supposed to help your heart is making you sick? A new study published in the British Medical Journal has found that statins, a group of heavily prescribed cholesterol-lowering drugs, can actually increase your risk for diabetes.
The researchers looked at 1.5 million people and found that those on statins were 22 percent more likely to develop type-2 diabetes. The researchers and other experts didn't necessarily endorse going off the drugs. But they urged doctors to consider all the dangers before describing statins to patients.
"The most potent statins, at least in higher doses, should preferably be reserved for patients who do not respond to low-potency treatment, but have a high total risk of cardiovascular disease," Professor Risto Huupponen and Professor Jorma Viikari, from the University of Turku, in Finland, told BBC News.
More from GlobalPost: One soda a day increases diabetes risk, study says
It's not the first time that people have questioned whether the heart-healthy benefits of statins are worth the risks. Statins--more commonly known by brand names Lipitor, Crestor and Zocor, appear to have been heavily over-hyped by the pharmaceutical industry when they first entered the market over a decade ago, according to a 2011 expose in the Telegraph.
The Telegraph had found that in the 2000s, statins were marketed as a wonder drug, and the launch of the first statin in the US was accompanied by an education program which "encouraged everyone to drop into their doctor to get their cholesterol checked, and to take medication if it was found to be raised.” As a result, millions of people who may not have needed the drugs have been exposed to dangerous side effects.
Around the same time, British researchers warned people that those with only a low risk of developing a heart attack should not bother with statins.
In February of last year, US regulators finally decided to label the drugs with warnings of the potentially dangerous side effects, including liver damage, memory loss and diabetes, after many experts complained of seeing such side effects in patients, ABC News reported at the time.